Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 147, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 26, 2017, 9:02 PM CDT for Menard County, Sangamon County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2017, 9:02 PM CDT (02:02 UTC)
- Expired
- Jul 26, 2017, 9:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Menard County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2000 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted.
098
WUUS53 KILX 270202
SVRILX
ILC129-167-270245-
/O.NEW.KILX.SV.W.0147.170727T0202Z-170727T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
902 PM CDT WED JUL 26 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Menard County in central Illinois...
Northwestern Sangamon County in central Illinois...
* Until 945 PM CDT
* At 902 PM CDT, a severe thunderstorm was located over Petersburg,
or 16 miles southwest of Mason City, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Springfield, Sherman, Rochester, Riverton, Petersburg, Athens,
Williamsville, Ashland, Pleasant Plains, Greenview, Tallula,
Jerome, Southern View, Leland Grove, Grandview, Spaulding, Clear
Lake, Cantrall, Atterberry and Salisbury.
This includes the following highways...
Interstate 55 between mile markers 92 and 110.
Interstate 72 between mile markers 97 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4010 8994 4006 8958 3998 8958 3997 8948
3970 8956 3987 9000 3994 9000
TIME...MOT...LOC 0202Z 281DEG 27KT 4000 8985
HAIL...0.75IN
WIND...60MPH
$$
371 follow-up statement
227
WWUS53 KILX 270238
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
938 PM CDT WED JUL 26 2017
ILC129-167-270248-
/O.EXP.KILX.SV.W.0147.000000T0000Z-170727T0245Z/
Menard-Sangamon-
938 PM CDT WED JUL 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR MENARD AND NORTHWESTERN
SANGAMON COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 4010 8994 4006 8958 3998 8958 3997 8948
3970 8956 3987 9000 3994 9000
TIME...MOT...LOC 0238Z 281DEG 27KT 3996 8958
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:57 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 26, 2:57 PM CDT, 6 hours 5 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 257 PM CDT Wed Jul 26 2017 .SHORT TERM...(Today and tonight) ISSUED AT 251 AM CDT Wed Jul 26 2017 Stationary front near Mississippi River will push east this evening bringing periods of thunderstorms to the region mainly overnight. As evidenced by the 12z area soundings and the limited convection so far this afternoon, the 12z NAM seems to be overdoing moisture content of the atmosphere above the boundary layer. Based on 12z GFS and ECMWF, areas of 1 to 2 inch rains with locally higher amounts still will be possible as an approaching shortwave interacts with the boundary. In addition moisture levels should increase as a LLJ develops this evening, but NAM is substantially higher than other models with amount of moisture transport. With 3-hr flash flood guidance mostly above 2.5 inches, flood threat should not be widespread and we will be cancelling the Flash Flood Watch that had been in effect for tonight and early Thursday. .LONG TERM...(Thursday through Tuesday) ISSUED AT 251 AM CDT Wed Jul 26 2017 The precip should linger through much of the day Thursday, particularly south of I-74, as the boundary gets hung up between tonight's shortwave and a stronger shortwave approaching the area tomorrow. The bulk of the moisture should be pushed south of the area though and although this next wave will have stronger dynamics, clouds will keep instability limited. The main impact will be clearing us out after its passage and setting us up for a prolonged period of northwest flow and below seasonal temperatures through much of next week. As the pattern of trough east and ridge to our west remains through the period, high pressure will dominate at the surface. Although several waves will top the ridge they should have minimal impact on the region as low-level moisture is bottled up in the deep south by the surface ridge. Next chance of precip will be toward the later half of next week as a stronger wave breaks down the ridge to our west. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1210 PM CDT Wed Jul 26 2017 Stationary front near the Mississippi River will begin to push east ahead of a shortwave moving southeast into the Lower Missouri Valley this afternoon. Scattered convection will likely develop along this boundary but coverage limits due to relatively dry atmosphere warrant leaving out of terminals at this time. Best chances of anything impacting our area would be at KSPI. Better chances of convection will move southeast with the area overnight associated with the aforementioned shortwave. Periods of Precipitation and possibly some MVFR ceilings will persist through the morning Thursday as a cold front stalls over the area in wake of the shortwave. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barker LONG TERM...Barker AVIATION...Barker
Hazardous weather outlook, Jul 26, 3:03 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 303 PM CDT Wed Jul 26 2017 ILZ027>031-037-038-043>046-055-057-271100- Champaign-De Witt-Douglas-Edgar-Knox-Marshall-McLean-Peoria-Piatt- Stark-Tazewell-Vermilion-Woodford- 303 PM CDT Wed Jul 26 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered showers and thunderstorms will track across the area tonight. While a few of the storms could produce gusty winds during the evening...widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Scattered thunderstorms will continue into Thursday. Storm total rainfall by Thursday evening will range from 0.50 to 1.00 along the I-74 corridor...with higher amounts focused further southwest. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening. ILZ036-040>042-047>054-056-061-271100- Cass-Christian-Coles-Fulton-Logan-Macon-Mason-Menard-Morgan- Moultrie-Sangamon-Schuyler-Scott-Shelby- 303 PM CDT Wed Jul 26 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered showers and thunderstorms will track across the area tonight. While a few of the storms could produce gusty winds during the evening...widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Scattered thunderstorms will continue into Thursday. Storm total rainfall by Thursday evening will range from 1.00 to 1.50. Minor flooding will occur on the Illinois River near Havana through the weekend. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening. ILZ062-063-066>068-071>073-271100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 303 PM CDT Wed Jul 26 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered showers and thunderstorms will track across the area tonight. While a few of the storms could produce gusty winds during the evening...widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Scattered thunderstorms will continue into Thursday. Storm total rainfall by Thursday night will range from 1.25 to 1.75. Minor flooding will continue on the Wabash River near Hutsonville through Thursday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening. Barnes
In the hours before
Special weather statement, Jul 26, 5:41 PM CDT, 3 hours 21 minutes before
Special Weather Statement National Weather Service Lincoln IL 541 PM CDT WED JUL 26 2017 ILZ067-068-072-073-262300- Richland-Jasper-Lawrence-Crawford- 541 PM CDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE... SOUTHWESTERN CRAWFORD AND NORTHEASTERN RICHLAND COUNTIES UNTIL 600 PM CDT... At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near Claremont, or 8 miles northeast of Olney, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lawrenceville, Sumner, Claremont, Chauncey, Hardinville, Red Hills State Park and Petrolia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3867 8802 3885 8806 3895 8773 3869 8766 TIME...MOT...LOC 2240Z 257DEG 19KT 3878 8795 37
Special weather statement, Jul 26, 6:52 PM CDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Lincoln IL 652 PM CDT WED JUL 26 2017 ILZ036-270015- Fulton- 652 PM CDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON COUNTY UNTIL 715 PM CDT... At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near New Philadelphia, or 15 miles east of Macomb, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Canton, Lewistown, Cuba, Avon, Fairview, Smithfield, Bryant, Marietta, Ellisville and Fiatt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4068 9044 4065 9006 4036 9013 4044 9045 TIME...MOT...LOC 2351Z 280DEG 17KT 4054 9041 37
Special weather statement, Jul 26, 8:10 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Lincoln IL 810 PM CDT WED JUL 26 2017 ILZ029-037-038-041-042-270145- Logan-Tazewell-Peoria-Mason-McLean- 810 PM CDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...TAZEWELL... SOUTHWESTERN MCLEAN...NORTHEASTERN MASON AND SOUTH CENTRAL PEORIA COUNTIES UNTIL 845 PM CDT... At 809 PM CDT, Doppler radar was tracking strong thunderstorms along a line from near Bartonville to Forest City, moving east at 35 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pekin, East Peoria, Morton, Bartonville, Creve Coeur, Marquette Heights, Tremont, Mackinaw, Atlanta, Delavan, Manito, Minier, Danvers, South Pekin, Hopedale, Green Valley, Stanford, Emden, Armington and North Pekin. This includes the following highways... Interstate 155 between mile markers 9 and 31. Interstate 474 between mile markers 9 and 12. Interstate 55 between mile markers 138 and 142. Interstate 74 near mile marker 121. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4038 8983 4065 8969 4057 8911 4023 8921 TIME...MOT...LOC 0109Z 277DEG 30KT 4049 8963 37
Special weather statement, Jul 26, 8:43 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Lincoln IL 843 PM CDT WED JUL 26 2017 ILZ041-042-047-048-051-270215- Logan-Sangamon-Mason-Menard-Cass- 843 PM CDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MENARD...SOUTHWESTERN LOGAN... NORTH CENTRAL SANGAMON...NORTHEASTERN CASS AND SOUTHEASTERN MASON COUNTIES UNTIL 915 PM CDT... At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near Kilbourne, or 13 miles southwest of Mason City, moving east at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Springfield, Mason City, Sherman, Petersburg, Athens, Williamsville, Greenview, Tallula, Middletown, Kilbourne, Oakford, New Holland, Cantrall, Newmansville, Atterberry, Lincolns New Salem, Fancy Prairie and Sweetwater. This includes Interstate 55 between mile markers 101 and 110. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3999 9018 4024 8999 4019 8945 3985 8958 TIME...MOT...LOC 0142Z 280DEG 28KT 4012 8993 37
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:10 PM CDT | Special Weather Statement | ILX | Tazewell | 35 min |
| Jul 26, 8:43 PM CDT | Special Weather Statement | ILX | Menard | 32 min |
| Jul 26, 9:14 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Menard | 46 min |
| Jul 26, 10:17 PM CDT | Special Weather Statement | ILX | Sangamon | 43 min |
| Jul 26, 10:48 PM CDT | Areal Flood Advisory | ILX | Christian, Sangamon | 3 hr |
| Jul 27, 12:46 AM CDT | Special Weather Statement | ILX | Clay, Jasper, Richland | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.